Kentucky, 2006

Flood in Kentucky, January 23 to 24, 2006

January 23 to 24, 2006 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 23, 11:25 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 23, 11:25 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION ...UPDATE
NATIONAL WEATHER SERVICE LOUISVILLE KY
1125 AM EST MON JAN 23 2006

.MORNING UPDATE...

LOW CLOUDS HAVE BEEN MOVING STEADILY TO THE EAST ACROSS CENTRAL
KENTUCKY THIS MORNING AND THE RAIN OVER THE EASTERN COUNTIES HAS
NEARLY ENDED. UPDATED ZONES TO DECREASE THE CLOUDS SOONER AND TO
SHOW THE FASTER ENDING TO THE RAIN. THE REMAINING RAIN WILL END BY 1
PM EST.

SCHOLZ

.SHORT TERM (TODAY-TONIGHT)...
BAND OF HVY RAINFALL HAS MOVED TO THE EAST OF THE LMK CWA AS OF 10
UTC. WE WILL CANCEL THE FLOOD WATCH AND LET ANY FLOOD ADVISORIES OR
WARNINGS EXPIRE AS OF 6 AM EST. RAINFALL AMOUNTS SOUTH OF THE OHIO
RIVER HAVE BEEN UPWARD OF 2 TO 3 INCHES. SUMMARY LSR OF FLOOD
REPORTS WILL BE SENT SOON.

SOME ADDITIONAL LIGHT PCPN OR SPRINKLES HAS DEVELOPED ACROSS WRN KY
UP INTO SRN IND AT THE BACK EDGE OF THE ENTRANCE REGION TO
ANTICYCLONICALLY CURVED JET STREAK...AND THIS WILL LIKELY CONTINUE
INTO LMK CWA DURING THE MORNING HOURS. FCST SOUNDINGS INDICATE
RAIN...EVEN WITH SFC TEMPS IN THE MIDDLE 30S.

LOW STRATUS IS FAIRLY WIDESPREAD OVER THE MIDWEST INTO THE OHIO
VALLEY. EARLIER PILOT REPORTS NEAR STL INDICATE CLOUD DECK IS
RELATIVELY THIN. NAM LOW LEVEL RH FIELDS SUGGEST THAT WELL SEE THE
LOW CLOUDS DISSIPATE FROM N TO S ONLY DURING THE LATE AFTN
HOURS...SO IT WILL BASICALLY BE A CLOUDY DAY. REGARDING THE TAFS...
IFR/LIFR CIGS WILL LIKELY PERSIST THROUGH MUCH OF THIS MORNING.
FOLLOWED THE NAM SFC TEMPS...WHICH SHOW MOST OF THE CWA REBOUNDING
INTO THE LOW/MIDDLE 40S AFTER PCPN EXITS...THOUGH IT WOULD NOT
SURPRISE ME IF WE STAY COOLER WITH NORTHERLY FLOW AND CLOUDS.

ASSUMING CLEARING TAKES PLACE BY TONIGHT...READINGS SHOULD FALL TO
AROUND OR JUST BELOW FREEZING. AHEAD OF DISTURBANCE DROPPING DOWN
INTO GREAT LAKES BY 12 UTC TUESDAY...BOUNDARY LAYER WINDS SHOULD
INCREASE ENOUGH LATE TONIGHT TO PRECLUDE FOG FORMATION EVEN WITH
MOIST GROUND...EXCEPT IN SOME OF THE SHELTERED VALLEYS. THERE STILL
COULD BE A PERIOD THIS EVENING WHERE WINDS DIE OFF ENOUGH FOR A
PERIOD OF PATCHY FOG...SOMETHING FOR LATER SHIFTS TO WATCH. CS

.LONG TERM (TUESDAY-SUNDAY)...

AT THE BEGINNING OF THE PD...UPPER AIR PATTERN OVER NOAM IS FORECAST
TO HAVE A MEAN TROF IN THE EAST WITH A RIDGE OUT WEST.  WITH THIS
PATTERN...THE OHIO VALLEY WILL REMAIN IN A GENERAL NORTHWEST FLOW
SETUP.  S/W TROF WILL DROP OUT OF CANADA AND INTO THE GREAT LAKES
DURING THE DAY LATE TUE AND WEDNESDAY AND THEN INTO THE NORTHEAST BY
LATE WEDNESDAY.  THE MODELS ARE SIMILAR IN THEIR HANDLING OF THIS
SYSTEM WITH MUCH OF THE MOISTURE REMAINING NORTH/NORTHEAST OF THE
CWA. SO WE WILL CONTINUE THE DRY FORECAST AT THIS TIME.
TEMPERATURES THROUGH THURSDAY LOOK GOOD AND ONLY SOME MINOR EDITS
WERE MADE TO THE GRIDS.  WE HAVE TRENDED TEMPERATURES ONCE AGAIN
CLOSE TO THE 00Z ENSEMBLE MEANS.

BY LATE IN THE PERIOD THE LONG TERM MODELS BEGIN TO DIVERGE IN THEIR
SOLUTIONS. COMPARING THE 23/00Z GFS AND 22/12Z ECMWF RUNS...THE
MODELS ARE IN GOOD AGREEMENT WITH THE CENTRAL PLAINS SYSTEM MOVING
NORTHEAST INTO THE GREAT LAKES.  IT APPEARS THAT THIS SYSTEM WILL
REMAIN WEST OF THE CWA...SO THE DRY FCST CONTINUES.  TOWARDS THE
WEEKEND...SECOND AND STRONGER H5 LOW OVER THE DESERT SW IS PROGGED
TO MOVE INTO THE CENTRAL PLAINS. THE 22/12Z EURO TAKES THIS SYSTEM
GENERALLY EASTWARD INTO THE WESTERN OHIO VALLEY BY LATE IN THE
PERIOD WHILE THE GFS IS A BIT SLOWER WITH THE EVOLUTION IN THE UPPER
LEVELS.  THE GFS SOLUTION DEVELOPS AN INVERTED TROF TYPE STRUCTURE
SIMILAR TO THE SYSTEM WERE DEALING WITH AT THE MOMENT. PREVIOUSLY
DRY FCST HERE WILL BE UPDATED TO ADD A CHANCE OF PRECIPITATION FOR
SATURDAY AFTERNOON THROUGH SUNDAY.  MAX/MIN TEMPERATURES LOOK GOOD
AND ONLY MINOR ADJUSTMENTS WILL NEED TO ME MADE.  TEMPERATURES STILL
LOOK TO BE SOME 5 TO 10 DEGREES ABOVE AVERAGE THROUGH THE PD.  A
LOOK DOWNRANGE CONTINUES TO HINT AT A POSSIBLE RETURN OF WINTER BY
THE BEGINNING OF FEBRUARY. -MJ

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jan 23, 11:30 AM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EST MON JAN 23 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-240930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EST MON JAN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SCHOLZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ohio

When
January 23, 1:10 PM EST to January 24, 8:00 PM EST
Where
Ohio County, Dundee
Reported by
OFFICIAL NWS OBS.
Coordinates
37.550, -86.783

Rough River at Dundee crested around 25.7 feet just before sunrise on January 24. Flood stage at Dundee is 25 feet. Minor flooding occurs at this level, with a section of KY 69 on the right bank near the bridge beginning to flood.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486594.